North Carolina, 2003

Damaging Wind in North Carolina, June 20, 2003

June 20, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 20, 9:05 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 9:05 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO IDENTIFY PREV DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1005 AM EDT FRI JUN 20 2003

COLD FRONT JUST THIS SIDE OF THE MOUNTAINS AS OF 13Z.  WV IMAGERY
SHOWS A RESPECTABLE CURL ALOFT OVER THE UPPER OHIO VALLEY...AND
EXPECT IT TO PROVIDE MORE SUPPORT TO MOVE THAT PORTION OF THE FRONT
E RATHER THAN MOVE THE SOUTHERN PORTION SE.  THIS FRONT IS STILL
STRONG ENOUGH TO MAKE IT TO THE COAST...AND ANY CONVECTION THAT
DEVELOPS DURING THE HEAT OF THE DAY WILL HELP MOVE IT SE.  FROPA
DURING THE EVENING APPEARS REASONABLE.

STILL LOOKING FOR CONVECTION TO FIRE AROUND MAX HEATING THIS
AFTERNOON...SO LIKELY POPS IN GOOD SHAPE.  MAX TEMPS IN THE 85-90
RANGE ALSO WELL ON TRACK SO NO ZFP UPDATE PLANNED AT THIS TIME.

MARINE...WINDS WEST SOUTHWEST AT 10 TO 15 KTS AT THE BUOYS THIS
MORNING WITH SEAS OF 3 TO 4 FT. SURF REPORTS INDICATING WAVES 2 TO 3
FT THIS MORNING AND 06Z WAVE WATCH SHOWING SEAS FALLING TO 3 FEET BY
AT THIS TIME. SO ONLY CHANGES WITH THIS PACKAGE ARE TO INITIALIZE
WINDS AND LOWER SEAS 1 FT.

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: RAS
MARINE: HAWKINS

300 AM EDT:
PUBLIC: ISOLATED CONVECTION OVER GEORGETOWN COUNTY SHOULD CLEAR OUT
OVER THE NEXT HOUR. BELIEVE MODELS ARE A BIT FAST MOVING COLD FRONT
OFFSHORE TONIGHT. FOR THIS MORNINGS ZONE PACKAGE WILL HOLD OFF
COASTAL FROPA TIL JUST AFTER MIDNIGHT. LIKELY POPS THIS AFTN AND
EVENING...THEN SCT POPS TIL MIDNIGHT. MOISTURE PROFILES NOT AS DEEP
AS SEEN RECENTLY. STILL LOOKING AT A DRY WEEKEND. GFS/ETA CONSISTENT
IN BRINGING IN A DEEP DRY AIRMASS WITH NEXT HI PRES. MRF/ECMWF ALSO
REASONABLY CONSISTENT AT THE END OF THE OUTLOOK PD. WILL CONTINUE TO
KEEP IT DRY THRU THEN.

MARINE: WITH THE PASSAGE OF A SHORT WAVE TROUGH EARLIER...WINDS HAVE
VEERED A BIT MORE TO THE W AND HAVE DIMINISHED IN SPEED
CONSIDERABLY. EXPECT SEAS TO GRADUALLY SUBSIDE AS A RESULT.

WINDS SHOULD BACK MORE TO THE SW DURING THE DAY AS THE COLD FRONT
APPROACHES THE COAST...WITH SPEEDS IN THE 10-15 KT RANGE. COLD FRONT
SHOULD CROSS THE WATERS TONIGHT...WITH A NLY FLOW DEVELOPING IN ITS
WAKE. A GENERALLY LIGHT OFFSHORE WILL THEN PERSIST FOR THE REMAINDER
OF THE FORECAST PERIOD AS HIGH PRES RIDGES IN.

FCSTID = 40
ILM   88  66  84  61  /  60  40   0   0
LBT   87  63  83  59  /  60  30   0   0
FLO   88  65  84  60  /  60  30   0   0
MYR   86  67  83  62  /  60  40   0   0

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: KREITNER
MARINE: JAQ
Hazardous weather outlook, Jun 20, 9:31 AM EST, 2 hours 14 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-202030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1031 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND EVENING

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF
A COLD FRONT THAT WILL BE APPROACHING THE COAST. THE PRIMARY THREAT
OF SEVERE WEATHER WILL BE DAMAGING WINDS THIS AFTERNOON AND EVENING.

ALSO...FLOODING WILL CONTINUE ALONG PORTIONS OF THE GREAT PEE DEE
RIVER. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY NWS
WILMINGTON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE GREAT PEE DEE RIVER WILL CONTINUE ABOVE ITS FLOOD STAGE. SEE THE
LATEST RIVER FLOOD STATEMENTS AND DAILY RIVER AND LAKE SUMMARIES
ISSUED BY NWS WILMINGTON

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND THIS EVENING.

HAWKINS

In the hours before

Local storm report, Jun 20, 10:42 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1142 AM EDT FRI JUN 20 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    1 NE LAKE VIEW            SC   WIND DAMAGE
06/19/03   DILLON                         TREES DOWN

DRH

The radar

The Wilmington radar (KLTX), 91 km away, was scanning. The volume nearest the first event began at 16:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
June 20, 11:45 AM EST
Where
Bladen County, Ammon
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -78.583

The 911 center reported trees down on power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364498.